High Wind, Ashe
- When
- February 22, 10:00 PM EST to February 23, 3:00 PM EST
- Where
- Ashe forecast zone
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
High winds during the evening of the 22nd through the 23rd downed numerous trees and power lines. Boone in Watauga County measured a wind gust of 77 miles an hour.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
High winds during the evening of the 22nd through the 23rd downed numerous trees and power lines. Boone in Watauga County measured a wind gust of 77 miles an hour. A tree fell onto two cars near Boone, otherwise no reports of damage to private property were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 22, 8:50 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 850 PM EST SAT FEB 22 2003 MAIN CONCERN CONTS WITH ADDITIONAL FLOODING POTENTIAL AT LEAST THROUGH MIDNIGHT AS WEAKENING SHRA ADVECT IN FROM THE SW AHEAD OF UPPER LOW. GIVEN ACTIVITY HEADING THIS WAY FROM S CAROLINA...PLAN TO EXTEND SHRA CHCS A BIT LONGER OVERNGT BEFORE TROF AXIS SHIFTS ACROSS. WONT TAKE MUCH TO CAUSE SOME ADDED FLOODING OUTSIDE ONGOING RIVER FLOODING...BUT APPEARS GIVEN DECREASING INSTAB OFF TO THE WEST...COVERAGE LIKELY TO BE MORE SCTD NATURE OVERNIGHT. THUS WILL GNRLY GO WITH CHCY POPS FOR THE MOST PART. WINDS THE OTHER BIG CONCERN ESPCLY LATE WHEN LARGE PRES RISES NOW TO OUR SW ROTATE OVERHEAD UNDER UPPER LOW. APPEARS BEST GRADIENT LIKELY NOT TO DEVELOP TIL LATE AND ESPCLY SUNDAY MORNING...SO MAY TAPER BACK SPEEDS WHILE KEEPING WARNING/ADVISORY OVERNIGHT. TEMPS TRICKY WITH EROSION OF WEDGE OVER THE SW ALLOWING TEMPS TO SOUR INTO THE 50S WHILE COLD POOL KEEPING 40S ELSW. THEREFORE PLAN TO TWEAK TEMPS UP MOST SPOTS AS APPEARS ANY CAA WONT COME IN TIL MORNING WHEN MIXING WILL BE ONGOING. .RNK... NC...HIGH WIND WARNING FOR TONIGHT AND SUNDAY FOR ZONES NCZ001>006... NCZ018>020. VA...HIGH WIND WARNING FOR TONIGHT AND SUNDAY FOR ZONES VAZ009>020... VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059. WIND ADVISORY FOR TONIGHT AND SUNDAY FOR ZONE VAZ007. WV...WIND ADVISORY FOR TONIGHT AND SUNDAY FOR ZONES WVZ042>045. JH
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 820 PM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WEST VIRGINIA...WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWESTERN NORTH CAROLINA. .DAY ONE...TONIGHT. A HIGH WIND WARNING IS IN EFFECT LATE TONIGHT. SEE WBCNPWRNK FOR DETAILS. ALSO...RIVER FLOOD WARNINGS CONTINUE FOR THE JAMES...ROANOKE...DAN...GREENBRIER...NORTH FORK HOLSTON...AND CLINCH RIVERS OVERNIGHT. SEE PRODUCT WBCFLWRNK AND WBCFLSRNK FOR DETAILS. .DAYS TWO THROUGH SEVEN... HIGH WIND WARNING CONTINUES SUNDAY. FOR MONDAY THROUGH THURSDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH A PERIOD OF LIGHT SNOW IS POSSIBLE WEDNESDAY... WITH RAIN OR SNOW THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY IF THE FLOOD THREAT BECOMES WIDESPREAD. WHP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
926 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0849 PM 12S TAZEWELL VA 60 MPH NON-TSTM WIND
02/22/03 TAZEWELL ROOF BLOWN OFF
OUTBUILDING. REPORTED BY
SPOTTER.
0905 PM BURKES GARDEN VA 60 MPH NON-TSTM WIND
02/22/03 TAZEWELL TREES DOWNED. REPORTED BY
TAZEWELL SHERIFFS
OFFICE.NCZ003-019-020-VAZ010>014-016>020-022-023-032-WVZ043>045-230430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 935 PM EST SAT FEB 22 2003 SCATTERED TO NUMEROUS SHOWERS WILL AFFECT SOUTHEAST WEST VIRGINIA... EAST TO THE BLUE RIDGE MOUNTAINS...AS WELL AS THE NORTH CAROLINA FOOTHILLS THROUGH THE REST OF THE EVENING. WIND GUSTS FROM THE SHOWERS COULD REACH 50 TO 60 MPH...ESPECIALLY ACROSS THE NEW RIVER VALLEY...AND BLUE RIDGE. THIS COULD BLOW DOWN A FEW TREES...DUE TO THE SATURATED GROUND CONDITIONS. ALSO...HEAVY RAINS OF ONE HALF INCH IN LESS THAN AN HOUR WILL LEAD TO PONDING OF WATER ON ROADS. WHP
The national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343956, 5343957, 5343958, 5343959, 5343960, 5343961, 5343962, 5343963.